Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 47, NWS Las Vegas, NV

September 5, 2009Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2009, 3:09 PM PDT for Clark County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 3:09 PM PDT (22:09 UTC)
Expired
Sep 5, 2009, 3:45 PM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 19 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3176 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 052209
SVRVEF
NVC003-052245-
/O.NEW.KVEF.SV.W.0047.090905T2209Z-090905T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 345 PM PDT.

* AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
OF 60 MPH.  THIS STORM WAS LOCATED NEAR THE JUNCTION OF ROUTE 164 
AND HIGHWAY 95 IN SOUTHERN CLARK COUNTY...NEAR SEARCHLIGHT...AND 
MOVING EAST AT 5 MPH. MOTORISTS...ESPECIALLY THOSE TRAVELING IN HIGH 
PROFILE VEHICLES SHOULD EXERCISE EXTREME CAUTION.

* LOCATIONS IMPACTED INCLUDE...SEARCHLIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3565 11476 3545 11472 3541 11499 3553 11502
TIME...MOT...LOC 2207Z 255DEG 3KT 3549 11491

$$

KENNEDY
2 follow-up statements
000 
WWUS55 KVEF 052229
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SAT SEP 5 2009

NVC003-052245-
/O.CON.KVEF.SV.W.0047.000000T0000Z-090905T2245Z/
CLARK NV-
329 PM PDT SAT SEP 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR SOUTH CENTRAL CLARK COUNTY...

AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH OF 
SEARCHLIGHT...EAST OF HIGHWAY 95 AND MOVING EAST AT 5 MPH. MOTORISTS 
ALONG HIGHWAY 95 BETWEEN MILE MARKERS 18 AND 28 AND RESIDENTS OF 
SEARCHLIGHT SHOULD BE PREPARED FOR VERY STRONG WINDS OUT OF THE EAST 
AS THIS STORM BEGINS TO WEAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3553 11497 3565 11476 3545 11472 3542 11492
TIME...MOT...LOC 2226Z 255DEG 3KT 3549 11489

$$

KENNEDY
000 
WWUS55 KVEF 052242
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT SAT SEP 5 2009

NVC003-052248-
/O.EXP.KVEF.SV.W.0047.000000T0000Z-090905T2245Z/
CLARK NV-
342 PM PDT SAT SEP 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK COUNTY 
ALONG HIGHWAY 95 NEAR SEARCHLIGHT WILL EXPIRE AT 345 PM PDT...

STRONG THUNDERSTORMS ARE STILL POSSIBLE IN THE VICINITY OF 
SEARCHLIGHT AND ALONG HIGHWAY 95 THIS AFTERNOON...BUT THE IMMEDIATE 
THREAT OF SEVERE WEATHER HAS ENDED.  

LAT...LON 3553 11497 3565 11476 3545 11472 3542 11492
TIME...MOT...LOC 2238Z 255DEG 3KT 3549 11488

$$

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:20 PM PDT, 49 minutes earlier.

Area forecast discussion, Sep 5, 2:20 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 PM PDT SAT SEP 5 2009

.SYNOPSIS...A LARGE AREA OF LOW PRESSURE WILL GRADUALLY MOVE THROUGH
THE PACIFIC NORTHWEST THROUGH TUESDAY. THIS WILL RESULT IN A DRY
WESTERLY FLOW OVER MOST OF THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT. HOWEVER...SOME MONSOON MOISTURE WILL LINGER OVER PORTIONS OF
MOHAVE COUNTY LEADING TO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.
TEMPERATURES WILL BE NEAR NORMAL THROUGH TUESDAY.
&&

.SHORT TERM...MODELS STILL INDICATING A MOIST AND UNSTABLE AIR MASS
ACROSS MOHAVE...SOUTHERN CLARK AND EASTERN SAN BERNARDINO COUNTY
THROUGH EARLY THIS EVENING. KEPT SCATTERED THUNDERSTORMS IN THE
FORECAST OVER THESE AREAS THROUGH THIS EVENING. MEANWHILE...DRY AND
STABLE AIR HAS BEEN PUSHING INTO MOST OF THE REMAINDER OF THE
FORECAST AREA IN RESPONSE TO A LARGE LOW PRESSURE SYSTEM APPROACHING
THE PACIFIC NORTHWEST. THIS DRYING TREND WILL CONTINUE ALTHOUGH JUST
ENOUGH MOISTURE AND INSTABILITY WILL LINGER OVER EASTERN MOHAVE
COUNTY FOR A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
TEMPERATURES WILL BE PRETTY CLOSE TO NORMAL THROUGH TUESDAY.

.LONG TERM...NO CHANGE FOR THE PERIOD RUNNING TUESDAY THROUGH
FRIDAY.  RIDGING WILL BUILD OVER THE REGION DURING THE
PERIOD...RESULTING IN DAYTIME MAX TEMPERATURES JUST SLIGHTLY ABOVE
NORMAL THROUGH THE SECOND HALF OF THE WEEK. WITH THE HIGH CENTERED
NORTH OF THE AREA...THEN SLIDING TO THE EAST OVER THE
WEEK...SOUTHEAST FLOW WILL PULL JUST ENOUGH MOISTURE ACROSS MOHAVE
COUNTY FOR ISOLATED THUNDERSTORMS EACH AFTERNOON...MAINLY OVER
HIGHER TERRAIN.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL TURN TO THE SOUTH/SOUTHWEST
LATER THIS AFTERNOON AS OUTFLOW BOUNDARIES FROM STORMS SOUTH OF THE
AREA MAKE THEIR WAY TO THE LAS VEGAS VALLEY. THUNDERSTORM ACTIVITY
WILL LIKELY REMAIN SOUTH AND EAST OF THE VALLEY DUE TO SIGNIFICANT
WARMING AT MID LEVELS MOVING IN FROM THE WEST AND CAPPING OFF ANY
CONVECTIVE DEVELOPMENT OVER LAS VEGAS AND TO THE WEST.
SUNDAY...THUNDERSTORM ACTIVITY WILL AGAIN STAY EAST OF THE LAS VEGAS
VALLEY...IMPACTING THE PEACH SPRINGS AND MORMON MEAS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL DEVELOP AND CONTINUE INTO THE EARLY
EVENING  OVER NORTHWEST ARIZONA...EASTERN LINCOLN...AND FAR EASTERN
CLARK AND SAN BERNARDINO COUNTIES. ERRATIC/GUSTY WINDS WILL BE
POSSIBLE WITH ANY THUNDERSTORM. SUNDAY...MOHAVE COUNTY WILL STILL
SEE A CHANCE OF THUNDERSTORMS...BUT ELSEWHERE...CONDITIONS WILL BE
TOO STABLE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY
Hazardous weather outlook, Sep 5, 6:08 AM PDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 AM PDT SAT SEP 5 2009

CAZ519>526-NVZ014>020-022-060700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
608 AM PDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001>003-036-CAZ527-NVZ021-060700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
608 AM PDT SAT SEP 5 2009 /608 AM MST SAT SEP 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NEAR AND EAST OF
THE COLORADO RIVER THIS AFTERNOON AND EVENING. ISOLATED FLASH
FLOODING AND SEVERE WIND GUSTS MAY BE POSSIBLE BUT THE POTENTIAL
WILL BE REDUCED TODAY COMPARED TO FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE CONFINED TO EASTERN MOHAVE COUNTY
SUNDAY AND LABOR DAY. ADDITIONAL MOISTURE COULD SPREAD BACK INTO
NORTHWEST ARIZONA BY THE MIDDLE OF THE WEEK LEADING TO SLIGHTLY
GREATER COVERAGE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Sep 5, 3:05 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 W VALENTINE          35.41N 113.86W
09/04/2009                   MOHAVE             AZ   PUBLIC

            THE VALLE VISTA COUNTRY CLUB REPORTED WATER WITH
            ROCKS...BOULDERS...AND OTHER DEBRIS ACROSS SEVERAL
            ROADWAYS IN THE VALLE VISTA AREA.

0800 PM     FLASH FLOOD      4 W NIPTON              35.46N 115.36W
09/04/2009                   SAN BERNARDINO     CA   PUBLIC

            THE OWNER OF THE NIPTON TRADING POST REPORTED FLOWING
            WATER FROM A NEARBY WASH ACROSS NIPTON ROAD WITH DEBRIS.

&&

KLABELLE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:59 PM PDTAreal Flood AdvisoryVEF40 min
Sep 4, 7:28 PM PDTFlash Flood WarningVEFClark2 hr
Sep 4, 9:42 PM PDTFlash Flood WarningVEFClark2 hr
Sep 5, 12:05 AM PDTAreal Flood AdvisoryVEFClark108 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.